Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Pittsburgh, PA

May 1, 2003Carroll County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2003, 8:42 PM EDT for Carroll County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 8:42 PM EDT (00:42 UTC)
Expired
May 1, 2003, 9:45 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS51 KPBZ 020042
SVRPBZ
OHC019-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN OHIO

* UNTIL 945 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF DELLROY...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  DELLROY...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

LAT...LON 4054 8125 4049 8120 4058 8109 4061 8114

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 1, 3:50 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NWS STATE COLLEGE
350 PM EDT THU MAY 1 2003

GETTING TO BE AN ACTIVE AFTERNOON AS A SQUALL LINE IS FIRING FROM
WRN PA DOWN INTO NRN OHIO. ACTIVITY IS ASSOC A COLD FRONT SAGGING
SLOWLY SOUTH INTO THE WARM AND INCREASINGLY UNSTABLE AIRMASS. SPC
MESO ANAL INDICATES STORMS ARE FIRING INTO AN AIRMASS WITH CAPES
EXCEEDING 2000 AND LOW TO MID LEVEL LAPSER RATES 6-8 DEG/KM.
MOISTURE CONTINUES TO POOL ALONG FRONTAL BOUNDARY AS HIGH THETA-E
AIR FEEDS NORTH THRU CTRL OHIO. BEST PRESSURE FALL-RISE COUPLET IS
NORTH IN NY AT THIS TIME...ALONG WITH BEST LOW LEVEL HELICITY AND
SHEAR. THIS SUGGESTS THAT AS ACTIVITY WORKS SOUTH INTO MOST UNSTABLE
AIRMASS...BEST CHC OF SVR WILL BE FROM STRAIGHT LINE WINDS AND HAIL
AS SHEAR PROFILES SUGGEST BEST CHC OF ROTATING STORMS WILL BE NORTH
OF THE REGION.

GFS AND ETA BOTH TAKE MORE THAN A DAY TO MAKE THE FRONT CLEAR THE
REGION. THIS KEEPS THE MENTION OF SHOWERS IN THE FORECAST THRU AT
LEAST LATER FRIDAY. WUDNT BE SURPRISED TO SEE A PERIOD OF ENHANCED
CONVECTION FIRE AND CROSS THE REGION LATER TONIGHT AND EARLY FRIDAY
AS MODELS DEVELOP A SFC WAVE OR WAVES AND TRACK THEM THRU THE AREA.
OVERALL MODELS DOWNPLAY DEVELOPMENT OF PRECIP AS ATMOS STABILIZES
LATER TONIGHT. ACTIVITY SHUD GRADUALLY WIND DOWN DURG THE DAY FRI
AND FRI NIGHT AS UPPER TROF HELPS PUSH FOCUS OF LOW LEVEL ACTIVITY
EAST OF THE REGION.

MUCH OF THE WEEKEND SHUD BE DRY BEFORE NEXT SYSTEM BRINGS A RETURN
CHC OF RW/TRW BEFORE THE END OF MONDAY. AFTER A RELATIVELY QUIET
APRIL REGARDING SEVERE WEATHER...THE NEXT WEEK CUD MAKE UP FOR LOST
TIME AS PATTERN HAS A VERY ACTIVE LOOK TO IT.

.PBZ...
.SEVERE THUNDERSTORM WATCH FOR ALL OF WESTER PA...MOST OF CTRL OHIO
AND NRN PANHANDLE OF WV.

LA CORTE...FROM CTP
Hazardous weather outlook, May 1, 5:25 AM EDT, 15 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REGION MAINLY
FROM THIS AFTERNOON INTO EARLY TONIGHT. THE MAIN THREAT FROM THESE
SEVERE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. HEAVY RAIN CAN
ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:05 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
May 1, 9:15 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.